Drought, Dawson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During January, 20 of the 24 South Central Nebraska counties were completely-or-partially included in either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor. Although this marked the sixth consecutive month with at least D2 assigned to some portion of the area, overall January featured positive drought trends as nearly all of South Central Nebraska received above normal precipitation (marking the second or third straight month of above normal for most places). Of the 20 counties (or portions of counties) in D2-or-worse, 16 spent the entire month in either D2 or D3 (Extreme Drought), while portions of the following five counties actually improved from D2 to D1 (Moderate Drought) on the 26th: Merrick, Nance, Hamilton, Clay and Nuckolls. This late-month improvement was driven by a major winter storm that dumped 6-12 inches of snow across most of the area, primarily on the 25th. In fact, this single storm accounted for around 70-80 percent of total January precipitation, with monthly totals ranging from as low as generally 0.40-0.75 across roughly the western half of South Central Nebraska (near to slightly above normal) to as high as generally 1.00-1.50 within much of the eastern half (well above normal).
Breaking down specific January drought categories (from worst to best): There was no change whatsoever to the areal coverage of D3, which continued to include all of Furnas/Gosper counties, along with adjacent portions of Dawson/Phelps/Harlan/far southwestern Buffalo (total of six affected counties). To the east-northeast of there, all-or-some of nine other counties along-and-west of the Highway 281 corridor spent the entire month in at least D2. Just east of there (and as earlier mentioned), five counties along Highway 14 saw D2 removed in the wake of the late-month storm. However, these five counties along with the four eastern-most counties along Highway 81 held onto at least D1 through the month. Per several dozen NWS cooperative observers/official stations, a few of the overall-highest January precipitation totals featured: 1.79 three miles north of York, 1.65 three miles west of Gresham and 1.38 in Hebron. Meanwhile, a few of the lowest (but still above normal) monthly tallies included: 0.41 in Gothenburg, 0.52 at Edison and Miller and 0.54 six miles north-northwest of Oxford. Temperature-wise, although certainly not as big of a drought-factor as it would have been during the growing season, January marked the third-straight warmer-than-average month, with most local stations averaging 4-6 degrees (F) above normal. Prior to the big late-January storm blanketing the area in snow, at least one fairly notable wildfire occurred: on the afternoon-evening of the 14th the combination of dry/drought conditions and intense northwest winds drove a blaze along a roughly nine-mile path from north of Guide Rock to west of Bostwick, scorching roughly 7,000 acres of mainly crop/pasture land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1120 PM CST Thu Dec 31 2020 .DISCUSSION...(This evening through Thursday) Issued at 255 PM CST Thu Dec 31 2020 Main concern in the short term is potential for fog. Beyond that, temps and low end pcpn chances become primary forecast challenges. Not too bad out there today with full sunshine area wide, though it is a bit chilly with the southerly breeze, at times. Latest GOES WV imagery shows the area split between N stream well N of the area, and active S stream with two potent vorticity lobes noted - one over S CA, and the other over S TX. The mid level speed max associated w/ TX vort lobe is beginning to round the base of the trough, which will allow the trough to bec negatively tilted as it lifts NE tonight into Fri AM. This system will have an excellent tap to Gulf moisture, but it appears this will only aid in production of widespread convection, which will likely help "pull" the track of the trough a bit further SE than previously expected. Models have trended this way, esp short term hi-res and convective allowing models, so have pulled all PoPs from far SE for tonight and Fri AM. As far as potential for fog, HRRR and SREF continues to indicated good potential for fog development tonight and into Fri AM, esp for areas N of Hwy 6 and E of Hwy 283. This seems very reasonable given lgt winds and likely at least some snow melt from this aftn adding some moisture to the near-sfc boundary layer. Current Tds are in low to mid 20s, so low temps in the teens to upper single digits would be more than supportive from a crossover temp perspective. BUFKIT data from RAP/HRRR also shows favorable hydrolapse and MRi numbers. Have added some "dense fog" wording to the grids. The potential for high cirrus to move in from the S gives me just enough uncertainty to ramp it up more than that just yet, but it's certainly something the eve shift will need to watch. Wouldn't be surprised if parts of roughly N half of CWA will need a dense fog advisory by dawn. Given what happened last night, have trended temps down at least a few deg from guidance for the favored cold areas of Dawson, Valley and Greeley Counties. Shallow nature of fog and incr NW winds should allow for improving conditions by mid to late Fri AM. Nrly winds and at least some high clds will probably lead to slightly cooler high temps for New Years Day, but overall, not too bad. May have to deal with fog yet again Fri night into Sat AM as crossover temps are once again favorable and winds look to go nearly calm under clr skies. SREF probabilities are decent (50-70%) for vsbys <1sm. Debated incr from the "Patchy" mention from prev shift, but felt best to continue as is and reevaluate after we see what happens tonight. Other than fog potential, the forecast is pretty quiet through the weekend. The aforementioned CA vort lobe will probably take a similar track to tonight's system and remain SE of the area on Sat. Models indicate a fast moving shortwave on the heels of this system in increasingly zonal flow Sat night into Sun AM. We'll have to watch this to possibly squeeze out some flurries or sprinkles, but counting on quick hitting nature of wave and lack of deep moisture to keep forecast dry attm. Another wave looks to arrive around the middle of next week, but models are not in very good agreement as latest GFS is much further S than EC. QPF signal doesn't look great attm, so forecast remains dry, but wouldn't be surprised to see some low PoPs/QPF added later on. Expect a moderating temperature trend over the coming days but this will be tempered by the existing snow pack. Perhaps by early next week we'll have lost enough snow to allow most of CWA to see highs at least in the 40s. Southern areas that remain snow free will see more substantial incr in temps into the 50s as early as Sun. Temps fall back a bit middle of next week, but overall, no significant temp fluctuations expected over the next week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1116 PM CST Thu Dec 31 2020 Overall, conditions are benign through the forecast, except for the possibility of fog tonight and the difficulty of forecasting it. Recent melting and current/expected light winds should be beneficial for fog formation, but complete radiation may be limited or spotty in nature due to overspread of cirrus from the Southern Plains storm system. Still expecting some fog but did not forecast prevailing IFR conditions just yet and will watch overnight to gauge trends. Other than the fog, the rest of the forecast is VFR with light winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook National Weather Service Hastings NE 302 PM CST Thu Dec 31 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 302 PM CST Thu Dec 31 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Areas of dense fog are possible tonight, especially for areas along and north of Highway 6 and east of Highway 283. Visibility may fall to a quarter of a mile or less, at times, in these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of dense fog should decrease by mid to late Friday morning. Another round of fog will be possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931403, 931404, 931405, 931406, 931407, 931408, 931409, 931410, 931411, 931412, 931413, 931414, 931415, 931416, 931417, 931418, 931419, 931420, 931451, 931452.